Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 3405   Home Print this page  Email this page Small font size Default font size Increase font size


 
  Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 31  |  Issue : 1  |  Page : 90-91  

Lenalidomide-induced diffuse alveolar hemorrhage


1 Department of Pulmonary Medicine, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Hematology, Christian Medical College, Vellore, Tamil Nadu, India

Date of Web Publication29-Jan-2014

Correspondence Address:
Devasahayam Jesudas Christopher
Department of Pulmonary Medicine, Christian Medical College, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-2113.126004

Rights and Permissions

How to cite this article:
Saheer S, Thangakunam B, Christopher DJ, George B. Lenalidomide-induced diffuse alveolar hemorrhage. Lung India 2014;31:90-1

How to cite this URL:
Saheer S, Thangakunam B, Christopher DJ, George B. Lenalidomide-induced diffuse alveolar hemorrhage. Lung India [serial online] 2014 [cited 2020 Jan 20];31:90-1. Available from: http://www.lungindia.com/text.asp?2014/31/1/90/126004

Sir,

Lenalidomide, a 4-amino-glutamyl analogue of thalidomide, is an immunomodulator drug with potent antitumor activity, used initially for the treatment of refractory or relapse multiple myeloma. [1] Lenalidomide have a different toxicity profile as compared with thalidomide and has lower incidence of adverse effects such as; sedation, constipation, and neuropathy compared with thalidomide. [2] Like thalidomide, lenalidomide increases the risk of deep vein thrombosis and pulmonary embolism. [3] Diffuse alveolar hemorrhage (DAH) as a side effect of lenalidomide is rarely reported. [4],[5] We report a case of lenalidomide-induced DAH in a patient with myelodysplastic syndrome (MDS).

A 60-year-old male presented to our emergency room with complaints of shortness of breath of 2 day duration. He is an ex-smoker with a 30 pack-year smoking history and a known hypertensive. He had been diagnosed to have thoracic sarcoidosis (stage 2) 13 months ago and was treated with oral prednisolone. Patient showed clinico-radiological improvement with the above treatment. Three months after completion of steroid treatment, his follow up investigations revealed a hemoglobin of 10.0 g/dL (normal 11.5-16.5), elevated white cell count of 29.7 × 10 9 /L (normal 4.3-10.8) with left shift and low platelet count of 62 × 10 9 /L (normal 150-450). A diagnosis of MDS was suspected and this was confirmed by bone marrow aspiration and biopsy; which revealed cellular marrow with increase in immature precursors, dysplastic megakaryocytes, and moderate increase in reticulin. The final diagnosis was that of MDS-RAEB 2, and treatment was initiated with lenalidomide 5 mg per orally, once daily. At the time of presentation, the patient had been on the above treatment for 2 weeks.

On examination, he was afebrile (37.2°C) with respiratory rate of 32 beats per minute, blood pressure of 128/64 mmHg, pulse rate of 126 per minute and oxygen saturation of 78% on room air. Except for pallor, his physical examination was within normal limits. Respiratory examination revealed bilateral scattered rales predominantly in the lung bases. Examination of the cardiovascular, neurological systems and the abdominal was unremarkable. The patient was started on oxygen through the venturi-mask at a FiO2 of 31% and shifted to intensive care unit. Laboratory examination showed hemoglobin of 5.8 g/dl (normal 11.5-16.5), white cell count of 41.2 × 10 9 /L (normal 4.3-10.8) and platelet count of 18 × 10 9 /L (normal 150-450) with normal coagulation parameters. HIV serology was negative. Chest X-ray [Figure 1]a revealed fluffy shadows bilaterally and HRCT thorax [Figure 1]b showed bilateral ground glass opacities with interstitial thickening; producing crazy paving pattern in the central lung fields, with relative sparing of peripheral areas.
Figure 1: Chest X-ray PA view (a) showing bilateral fluffy opacities and HRCT thorax (b) showing perihilar ground glassing and interstitial thickening leading to crazy paving pattern

Click here to view


The differential diagnoses considered for his clinical worsening were pulmonary edema, infections such as pneumocystitis carinii and DAH. Lenalidomide was stopped, and he was started on treatment with methylprednisolone 500 mg and piperacillin and tazobactum. Bronchoscopy was deferred in view of low saturation. Despite symptomatic treatment, the patient's oxygen requirement increased and he was electively intubated, in view of impending respiratory failure. Bronchcoscopy was done and it revealed the presence of blood in the bronchial tree. Bronchoalveolar lavage (BAL) was positive for hemosiderophages and negative for pneumocystitis. Bacterial and fungal cultures were also negative. Transbronchial lung biopsy was deferred in view of high supplemental oxygen requirement. A diagnosis of alveolar hemorrhage secondary to use of lenalidomide was made. The patient's clinical condition progressively deteriorated with worsening lung function, resulting in increased ventillatory requirements. He died due to respiratory failure, after 48 hours of hospital admission.

Lenalidomide has dual mechanism of action; in vivo it induces tumor cell apoptosis and in vitro has direct antitumor effect. [6] Due to its potent antiinflammatory, antiangiogenic, and immunomodulatory property, and because of better toxicity profile, lenalidomide is now widely used in the management of hematological malignancies like myelodysplasia. [7]

Sakai et al. [4] first reported the occurrence of alveolar hemorrhage with the use of Lenalidomide for their patient who had multiple myeloma. The patient improved well, once the offending drug was stopped. Following this, Oshima et al. [5] reported, after extensive search of Adverse Event Reporting System (AERS) of Food and Drug Administration (FDA) website, that 10 of 681 cases who were started on lenalidomide developed alveolar hemorrhage. Like in our patient, of the 10 cases, 7 had a fatal outcome.

The main stay of treatment of alveolar hemorrhage is withdrawal of the offending drug, and ruling out other causes such as infections including pneumocystitis carinii pneumonia. Role of corticosteroids in the treatment of lenalidomide-induced pulmonary toxicity is not clear. Drug-induced pulmonary toxicity usually is a life threatening situation as it produces rapid clinical deterioration, just as we encountered in this patient.

In conclusion, clinicians should consider adverse drug reactions as one of the differentials in a patient who presents with new onset respiratory symptoms, hypoxia, and bilateral pulmonary infiltrate, in patient on antineoplastic agents.

 
   References Top

1.Armoiry X, Aulagner G, Facon T. Lenalidomide in the treatment of multiple myeloma: A review. J Clin Pharm Ther 2008;33:219-26.  Back to cited text no. 1
[PUBMED]    
2.Sonpavde G, Hutson TE. Recent advances in the therapy of renal cancer. Expert Opin Biol Ther 2007;7:233-42.  Back to cited text no. 2
[PUBMED]    
3.Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL, et al., editors. Harrison's Principles of Internal Medicine. 18 th ed. New York: McGraw Hill; 2012.  Back to cited text no. 3
    
4.Sakai M, Kubota T, Kuwayama Y, Ikezoe T, Yokoyama A. Diffuse alveolar hemorrhage associated with lenalidomide. Int J Hematol 2011;93:830-1.  Back to cited text no. 4
[PUBMED]    
5.Oshima Y, Tojo A. Pulmonary alveolar hemorrhage possibly associated with lenalidomide use. Int J Hematol 2011;94:296-7.  Back to cited text no. 5
[PUBMED]    
6.Vallet S, Palumbo A, Raje N, Boccadoro M, Anderson KC. Thalidomide and lenalidomide: Mechanism-based potential drug combinations. Leuk Lymphoma 2008;49:1238-45.  Back to cited text no. 6
[PUBMED]    
7.List A, Kurtin S, Roe DJ, Buresh A, Mahadevan D, Fuchs D, et al. Efficacy of lenalidomide in myelodysplastic syndromes. N Engl J Med 2005;352:549-57.  Back to cited text no. 7
[PUBMED]    


    Figures

  [Figure 1]


This article has been cited by
1 Lenalidomide
Reactions Weekly. 2014; 1493(1): 30
[Pubmed] | [DOI]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1112    
    Printed4    
    Emailed0    
    PDF Downloaded243    
    Comments [Add]    
    Cited by others 1    

Recommend this journal